The Journal of Geometric Analysis

, Volume 27, Issue 3, pp 2269–2277 | Cite as

The Asymptotically Flat Scalar-Flat Yamabe Problem with Boundary

  • Stephen McCormickEmail author


We consider two cases of the asymptotically flat scalar-flat Yamabe problem on a non-compact manifold with inner boundary in dimension \(n\ge 3\). First, following arguments of Cantor and Brill in the compact case, we show that given an asymptotically flat metric g, there is a conformally equivalent asymptotically flat scalar-flat metric that agrees with g on the boundary. We then replace the metric boundary condition with a condition on the mean curvature: given a function f on the boundary that is not too large, we show that there is an asymptotically flat scalar-flat metric, conformally equivalent to g whose boundary mean curvature is given by f. The latter case involves solving an elliptic PDE with critical exponent using the method of sub- and supersolutions. Both results require the usual assumption that the Sobolev quotient is positive.


Yamabe problem Asymptotically flat manifold Scalar curvature 

Mathematics Subject Classification

58J05 53C21 53A30 35B33 



The author would like to thank the Institut Henri Poincaré, for their hospitality while part of this work was completed, and gratefully acknowledge that this work was supported by a UNE Research Seed Grant.


  1. 1.
    Bartnik, R.: The mass of an asymptotically flat manifold. Commun. Pure. Appl. Math. 39, 661–693 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bartnik, R.: New definition of quasilocal mass. Phys. Rev. Lett. 62(20), 845–885 (1989)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Bartnik, R., Isenberg, J.: The constraint equations. In: Chruściel, P., Friedrich, H. (eds.) The Einstein Equations and the Large Scale Behavior of Gravitational Fields, pp. 1–38. Birkhäuser, Basel (2004)Google Scholar
  4. 4.
    Brendle, S., Marques, F.C.: Recent progress on the Yamabe problem. arXiv:1010.4960 (2010)
  5. 5.
    Cantor, M.: A necessary and sufficient condition for York data to specify an asymptotically flat spacetime. J. Math. Phys. 20(8), 1741–1744 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Cantor, M.: Some problems of global analysis on asymptotically simple manifolds. Compos. Math. 38(1), 3–35 (1979)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Cantor, M., Brill, D.: The laplacian on asymptotically flat manifolds and the specification of scalar curvature. Compos. Math. 43(3), 317–330 (1981)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Escobar, J.F.: Conformal deformation of a Riemannian metric to a scalar flat metric with constant mean curvature on the boundary. Ann. Math. 136, 1–50 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Escobar, J.F.: The Yamabe problem on manifolds with boundary. J. Differ. Geom. 35(1), 21–84 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Escobar, J.F.: Conformal metrics with prescribed mean curvature on the boundary. Calc. Var. Partial Differ. Equ. 4(6), 559–592 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Kazdan, J.L., Warner, F.W.: Scalar curvature and conformal deformation of riemannian structure. J. Differ. Geom. 10(1), 113–134 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Lee, J., Parker, T.: The Yamabe problem. Bull. Am. Math. Soc. 17(1), 37–91 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Maxwell, D.: Solutions of the Einstein constraint equations with apparent horizon boundaries. Commun. Math. Phys. 253(3), 561–583 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    McCormick, S.: The hilbert manifold of asymptotically flat metric extensions. arXiv:1512.02331 (2015)
  15. 15.
    Schwartz, F.: The zero scalar curvature Yamabe problem on noncompact manifolds with boundary. Indiana Univ. Math. J. 55(4), 1449–1459 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Szabados, L.B.: Quasi-local energy-momentum and angular momentum in general relativity: a review article. Living Rev. Relativ. 7, 4 (2004)CrossRefzbMATHGoogle Scholar
  17. 17.
    Trudinger, N.S.: Remarks concerning the conformal deformation of Riemannian structures on compact manifolds. Ann. Della Sc. Norm. Super. Pisa-Classe Sci. 22(2), 265–274 (1968)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Yamabe, H.: On a deformation of Riemannian structures on compact manifolds. Osaka Math. J. 12(1), 21–37 (1960)MathSciNetzbMATHGoogle Scholar

Copyright information

© Mathematica Josephina, Inc. 2017

Authors and Affiliations

  1. 1.School of Science and TechnologyUniversity of New EnglandArmidaleAustralia
  2. 2.Institutionen för MatematikKungliga Tekniska HögskolanStockholmSweden

Personalised recommendations